In this episode, I’ll discuss lithium toxicity.
Lithium has been used since the 1970s for bipolar disorder.
Toxicity from lithium may occur from an acute ingestion or when a patient on chronic lithium therapy has a decrease in renal function.
Patients with acute lithium ingestion primarily exhibit gastrointestinal symptoms such as nausea, vomiting, and diarrhea. Cardiac related side effects are rare. Neurological findings are not typically present in the initial stage of acute lithium toxicity due to the time that it takes for lithium to penetrate the CNS. After lithium penetrates the CNS, it can cause ataxia, tremor, dystonia, and hyperreflexia. More severe neurologic signs of acute lithium toxicity include seizure and non-convulsive status epilepticus.
Occasionally neurologic toxicity (especially cerebellar dysfunction) persists even after lithium levels return to normal. This phenomenon is called the syndrome of irreversible lithium-effectuated neurotoxicity (SILENT). Such toxicity can last for months or even years.
Because of the gradual onset of chronic lithium toxicity, the lithium has had time to penetrate the CNS. Chronic lithium toxicity patients primarily present with neurologic symptoms such as ataxia, tremor, dystonia, and hyperreflexia. As with acute toxicity, more severe neurologic signs of chronic lithium toxicity include seizure and non-convulsive status epilepticus. Syndrome of irreversible lithium-effectuated neurotoxicity may also occur with chronic toxicity.
Other complications of chronic toxicity include nephrogenic diabetes insipidus and thyroid function derangements (hypo or hyperthyroid)
When lithium toxicity is suspected, a lithium level should be drawn immediately and every few hours until a downward trend is seen. Lithium levels should continue to be checked, as delayed peaks have been reported as long as 40 hours after presentation. This is most likely to occur when extended-release lithium is taken in acute overdose.
The lithium level does not always correlate with toxicity. This is especially true in acute ingestions when lithium has not yet penetrated the CNS. For this reason, a combination of factors including lithium level, acute vs. chronic ingestion, and symptoms need to be considered when deciding on a course of treatment.
When lithium is at steady-state, the symptoms that correlate with the serum lithium level are:
1.5 to 2.5 mEq/L – mild lethargy, mild tremor, and slurred speech
2.5 to 3.5 mEq/L – increasing lethargy, increasing tremors, and clonus
>3.5 mEq/L – severe symptoms such as seizure and non-convulsive status epilepticus
With any medication toxicity, I always consider antidote therapy, decontamination, supportive care, and enhanced elimination.
No antidote therapy exists for lithium.
Activated charcoal has no effect on lithium absorption from the GI tract.
Whole bowel irrigation is an effective treatment for acute ingestion of sustained-release lithium. There is no role for whole bowel irrigation in chronic lithium toxicity.
The ion exchange resin sodium polystyrene sulfate is effective in reducing serum lithium concentrations. However, the large amount needed and the development of hypokalemia make sodium polystyrene sulfate undesirable for use in lithium toxicity.
Supportive care for patients with lithium toxicity is routine. Benzodiazepines are used for seizures, and endotracheal intubation for airway protection may be needed if the mental status is severely depressed.
Infusion of normal saline IV is essential for maximizing lithium clearance. The rate of IV fluid infusion should be well above the daily maintenance rate. 1.5 to 2 mL/kg/hr is likely to be required. Care must be taken to avoid hypernatremia in patients with nephrogenic diabetes insipidus as toxicity will worsen.
For patients with severe lithium toxicity, hemodialysis is an effective method to enhance lithium elimination. More than one dialysis session may be needed due to a rebound effect after dialysis is stopped, especially if an extended-release formulation was ingested. When deciding whether a patient with lithium toxicity needs hemodialysis, the invasive nature of hemodialysis is weighed against the severity (or likely severity) of lithium toxicity. Any patient with significant neurologic symptoms such as seizure should be dialyzed, as should patients with extremely high lithium levels. For patients who do not neatly fall into either of these categories, consult a toxicologist or get the recommendation from US poison control authorities by calling 1-800-222-1222.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.